You Should Never Take Cough Medicine With This, Doctors Warn
This drug interaction could cause fatal consequences.
Cough medicine is something you probably keep on-hand, just in case you need it. But even though it's a safe over-the-counter medication when used as directed, you can still be vulnerable to adverse reactions—especially when it comes to what you're taking your medicine with. Doctors warn that cough medicine should never be taken with one popular supplement due to significant health concerns. Read on to find out what combination you need to avoid, and for more medication risks, If You Take This Common Medication to Sleep, Stop Now, New Study Says.
You should never take cough medicine with St. John's wort.
Many OTC cough medicines—including varieties of Robitussin, Sudafed, Vicks, and Mucinex—contain the cough-suppressing ingredient dextromethorphan. Unfortunately, this ingredient can negatively interact with an herbal supplement called St. John's wort. When combined, these medications allow "serotonin to continue to accumulate beyond normal levels," Chris Airey, MD, a practicing physician and medical director at Optimale, warns. This causes a condition known as "serotonin syndrome," according to Shaili Gandhi, PharmD, the vice president of Formulary Operations at SingleCare, a prescription savings service.
"I always emphasize that everyone should confirm with their doctor or pharmacist if they are wanting to try new vitamins or natural remedies, as there are numerous natural remedies that have severe interactions with common drugs, both over and behind the counter," Airey says. And for more dangerous interactions, If You're Taking Tylenol With This, Your Liver Is in Danger, Experts Say.
If not treated, serotonin syndrome can be fatal.
According to Airey, serotonin is a "mood hormone that facilitates communication between your brain cells and nerves." And while the boosting of serotonin is often thought of as a positive, Airey says there can definitely be too much of a good thing when it comes to this hormone. As Gandhi explains, a milder form of serotonin syndrome may go away within a day of stopping the medications causing it. However, if you continue to use these medications together, "severe serotonin syndrome can cause death if not treated," she says. And for more essential health information delivered straight to your inbox, sign up for our daily newsletter.
Serotonin syndrome starts out with milder symptoms and can be stopped if recognized.
It's important to catch the symptoms of serotonin syndrome early so you can stop this medication interaction before it leads to deadly consequences. If your serotonin is accumulating to unsafe levels, "you may begin to have symptoms such as shivering, goosebumps, diarrhea, headaches, sweating, and confusion," Airey says. If you're experiencing any of these symptoms and taking cough medicine alongside St. John's wort, you should see your doctor. When you progress into a severe form of serotonin syndrome, Airey says you may start experiencing seizures, an irregular heartbeat, or even lose consciousness. And for more concerning health symptoms, If This Happens When You Eat or Drink, You Need Your Thyroid Checked.
St. John's wort is available in many different forms.
St. John's wort is available as a "tea, tablet, liquid, or topical preparation," says Leann Poston, MD, a licensed physician and health advisor for Invigor Medical. According to the Mayo Clinic, people often use this supplement to treat depression or menopausal symptoms. However, even though it's natural and over-the-counter, St. John's wort still contains active ingredients such as hyperforin, which can cause it to negatively interact with many medications.
"A common misconception is that because a remedy is natural, it won't interfere with other medication. That couldn't be further from the truth," Airey explains. "Most herbs and natural remedies are either precursors of the synthetic medicines we use today, or are currently used as medicine in non-Western cultures. Medicine is medicine, regardless of being 'natural' or not." And for more concerning supplements, If You Take This Popular Supplement, Your Heart May Be at Risk, Study Says.